Iowa, 2024

Strong Wind in Iowa, December 19, 2024

December 19, 2024 · NWS FSD · 11 events in 11 counties and zones

The southern edge of a snow band associated with a clipper system dropped up to an inch of snow near state Highway 9. Most snowfall occurred prior to onset of stronger winds, which were more widespread across these locations to the south of the low pressure track.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

The southern edge of a snow band associated with a clipper system dropped up to an inch of snow near state Highway 9. Most snowfall occurred prior to onset of stronger winds, which were more widespread across these locations to the south of the low pressure track. Winds were sustained at times from 30 to 39 mph with gusts as high as 50 to 55 mph, strongest toward the Missouri River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 19, 4:42 AM CST, 5 hours 48 minutes earlier. Its key messages:

  • A fast moving clipper like system is moving through the area today. A mix of freezing rain and snow will exit areas mainly north of I-90 this morning. Scattered snow showers likely this afternoon.
  • Northwest winds will increase quickly this morning, with gusts of 40 to 60 mph. These strong wind gusts coupled with any snow showers should briefly cause reduced visibility to a mile or less. The better chance for this should be the James Valley east. Friday morning wind chills may be as cold as 10 below zero.
  • Dry conditions return for the end of the week and weekend with temperatures moderating back to near to above average.
  • Chances for any widespread travel troubles remains very low for next week.
Area forecast discussion, Dec 19, 4:42 AM CST, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
442 AM CST Thu Dec 19 2024

.KEY MESSAGES...

- A fast moving clipper like system is moving through the area today.
  A mix of freezing rain and snow will exit areas mainly north
  of I-90 this morning. Scattered snow showers likely this
  afternoon.

- Northwest winds will increase quickly this morning, with gusts
  of 40 to 60 mph. These strong wind gusts coupled with any snow
  showers should briefly cause reduced visibility to a mile or
  less. The better chance for this should be the James Valley
  east. Friday morning wind chills may be as cold as 10 below
  zero.

- Dry conditions return for the end of the week and weekend with
  temperatures moderating back to near to above average.

- Chances for any widespread travel troubles remains very low for
  next week.

&&

.DISCUSSION...
Issued at 244 AM CST Thu Dec 19 2024

Precipitation mainly north of I-90 will continue to gradually shift
east and will mostly be out of the area by sunrise. Some snowfall
should linger near and east of the Buffalo Ridge. By 9 am this
morning, snowfall amounts of a half an inch to an inch and a half
will be likely along highway 14. The higher amounts will be near and
east of the Buffalo Ridge where a couple of inches will be possible
by sunrise.

As this banded precipitation gradually shifts east of the area this
morning, strong cold air advection in the low levels will bring very
strong winds to the area, with widespread wind gusts of 40 to 60
mph. The strongest winds will be most likely from along the Missouri
River corridor, especially west of Yankton. Southwest MN should see
the least windy conditions, but still likely gusts of 35 to 45 mph.

What may become a concern this afternoon is a mix of scattered snow
showers and the very strong winds. Also a concern that near and east
of a roughly Brookings to Luverne to Storm Lake line a slightly more
persistent band of snow could develop near and just east of the 700mb
low pressure track. Model soundings are supportive of scattered snow
showers as well as that potential for a more persistent band of snow
which could lead to brief periods of visibilities falling to a mile
or less. The question will be how persistent and long lasting the
lower visibilities may be and for now the potentially more
persistent area of snow will be in the less windy locations while
the scattered snow showers will be in the stronger wind areas.

By this evening the snowfall will quickly diminish and winds will
gradually diminish as well. Strong northerly flow aloft will keep
cold air pouring into the region through Friday. Morning lows will
be in the single digits above and below zero Friday morning with
winds chills as cold as 10 below. Highs on Friday will only rebound
into the teens. A weak wave will drop southeast but for now is only
expected to bring an increase in cloud cover.

Upper level ridging builds across the area Saturday with moderating
temperatures, but still a bit on the colder side with highs in the
20s to mid 30s. Still looking like a weak wave will move by on
Sunday, but moisture appears to be an issue. May see some lighter
precipitation but confidence too low to include in the forecast.

Above normal temperatures till anticipated through the middle of next
week. Some light precipitation will be possible on Christmas day but
some hints that the trough that is expected to move onto the Plains
could track to the south of the area so for now not a big
concern.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 438 AM CST Thu Dec 19 2024

Occasional MVFR and IFR conditions in snow and brief freezing
rain will move through southwest MN and northwest IA early this
morning. Northwest winds will quickly increase this morning with
gusts of 50 to 60 mph possible down the Missouri River Valley
with 35 to 45 mph gusts across southwest MN. One concern this
afternoon will be the potential for patchy light snow with these
wind gusts which will likely cause brief reductions in
visibility to a mile or less. Something that will need to be
closely monitored as there is a small chance the patchy light
snow could be more widespread this afternoon. Winds will
gradually decrease from west to east through the evening into
Friday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for SDZ038-052>054-059>062-065>067.
     High Wind Warning from 9 AM this morning to 6 PM CST this
     evening for SDZ050-057-058-063-064-068>071.
MN...Winter Weather Advisory until midnight CST tonight for MNZ071-
     072-080-081-097.
IA...Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for IAZ001>003-012>014-020>022-031-032.
NE...High Wind Warning from 9 AM this morning to 6 PM CST this
     evening for NEZ013-014.

&&

DISCUSSION...08
AVIATION...08
Hazardous weather outlook, Dec 19, 5:08 AM CST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
508 AM CST Thu Dec 19 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-201115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
508 AM CST Thu Dec 19 2024

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

An area of snow will exit southwest Minnesota and northwest Iowa
by mid morning, leaving behind about 1-3 inches of snow, with the
higher amounts north of Interstate 90.

Late this morning, northwest winds will increase substantially,
gusting to 40 to 60 mph at times. With the potential for some
patchy light snow, especially near and east of the James River,
there will be a potential for visibility to be reduced to a mile
or less at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 strong wind. Local standard time, as filed.

Strong Wind, Sioux

When
December 19, 10:30 AM CST to 7:00 PM CST
Where
Sioux forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
AWOS
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Winds were generally sustained at times from 30 to 39 mph, with gusts measured as high as 53 mph near Maurice and 47 mph at Hawarden.

Strong Wind, Woodbury

When
December 19, 10:30 AM CST to 8:30 PM CST
Where
Woodbury forecast zone
Measured
47 kt (54 mph) measured gust
Reported by
ASOS
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Winds were generally sustained at times from 30 to 36 mph, with gusts measured as high as 54 mph at Sergeant Bluff, 51 mph in Sioux City, and 45 mph at Moville.

Strong Wind, Lyon

When
December 19, 11:00 AM CST to 4:00 PM CST
Where
Lyon forecast zone
Measured
32 kt (37 mph) measured sustained
Reported by
Mesonet
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Sustained winds were from 30 to 37 mph at times near Rock Rapids.

Strong Wind, Plymouth

When
December 19, 11:00 AM CST to 6:00 PM CST
Where
Plymouth forecast zone
Measured
29 kt (33 mph) measured sustained
Reported by
AWOS
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Winds were sustained at times from 30 to 33 mph at Le Mars.

Strong Wind, Osceola

When
December 19, 12:00 PM CST to 3:00 PM CST
Where
Osceola forecast zone
Measured
29 kt (33 mph) measured sustained
Reported by
Mesonet
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Sustained winds were as high as 33 mph near Sibley.

Strong Wind, Dickinson

When
December 19, 12:00 PM CST to 3:00 PM CST
Where
Dickinson forecast zone
Measured
28 kt (32 mph) measured sustained
Reported by
Mesonet
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Sustained winds were as high as 32 mph near Terril and 31 mph near Milford.

Strong Wind, O'Brien

When
December 19, 12:00 PM CST to 4:00 PM CST
Where
O'Brien forecast zone
Measured
29 kt (33 mph) measured sustained
Reported by
AWOS
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Winds were sustained at times up to 33 mph near Sutherland and 31 mph at Sheldon.

Strong Wind, Clay

When
December 19, 12:00 PM CST to 5:00 PM CST
Where
Clay forecast zone
Measured
44 kt (51 mph) measured gust
Reported by
ASOS
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Winds were sustained at times from 30 to 38 mph with gusts up to 51 mph at Spencer.

Strong Wind, Cherokee

When
December 19, 12:00 PM CST to 4:30 PM CST
Where
Cherokee forecast zone
Measured
26 kt (30 mph) measured sustained
Reported by
AWOS
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Winds were sustained at times around 30 mph in Cherokee.

Strong Wind, Buena Vista

When
December 19, 12:00 PM CST to 7:00 PM CST
Where
Buena Vista forecast zone
Measured
44 kt (51 mph) measured gust
Reported by
AWOS
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Winds were sustained at times from 30 to 37 mph, with gusts up to 51 mph near Storm Lake and 47 mph near Rembrandt.

Strong Wind, Ida

When
December 19, 12:00 PM CST to 4:30 PM CST
Where
Ida forecast zone
Measured
41 kt (47 mph) measured gust
Reported by
Mesonet
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Winds gusted up to 47 mph near Arthur.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229682, 1229689, 1229679, 1229685, 1229680, 1229681, 1229683, 1229684, 1229686, 1229687, 1229688.